Advertisement

Gastrointestinal Disorders Induced by Medication

  • Ian C. Roberts-ThomsonEmail author
Chapter

Abstract

Gastrointestinal symptoms are common side effects from a variety of medications. Some can be anticipated such as constipation with opioids, while others reflect variation in drug metabolism, drug allergy, or complications that arise because of the effect of drugs on immune function, coagulation, or the intestinal microbiome. However, adverse drug reactions are unexplained in many patients and are currently labelled as idiopathic (idiosyncratic) or attributed to patient “sensitivity.” This chapter outlines gastrointestinal complications that have been associated with ten groups of drugs that are commonly used in medical and surgical practice. Groups of drugs of particular relevance for surgeons include antibiotics, non-steroidal anti-inflammatory drugs, antithrombotic agents, and opioids.

Keywords

Adverse drug reactions Antibiotics Clostridium difficile colitis Non-steroidal anti-inflammatory drugs (NSAIDs) Aspirin Clopidogrel Dipyridamole Prasugrel Ticagrelor Heparins Coumadins Direct thrombin inhibitors (dabigatran) Direct factor Xa inhibitors (rivaroxaban, apixaban, edoxaban) Opioids Chemotherapy drugs Laxatives Glucocorticoids Biologicals Biophosphonates Cannabinoids 

Recommended Reading

  1. Camilleri M, Lembo A, Katzka DA. Opioids in Gastroenterology: treating adverse effects and creating therapeutic benefits. Clin Gastroenterol Hepatol. 2017;15:1338–49.CrossRefGoogle Scholar
  2. Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis and management. Lancet. 2000;356:1255–9.CrossRefGoogle Scholar
  3. Einarson TR. Drug-related hospital admissions. Ann Pharmacother. 1993;27:832–40.CrossRefGoogle Scholar
  4. Faich GA. National adverse drug reaction reporting: 1984–89. Arch Intern Med. 1991;151:1645–7.CrossRefGoogle Scholar
  5. Lanas A, Carrera-Lasfuentes P, Arguedas Y, et al. Risk of upper and lower gastrointestinal bleeding in patients taking non-steroidal anti-inflammatory drugs, antiplatelet agents or anticoagulants. Clin Gastroenterol Hepatol. 2015;13:906–12.CrossRefGoogle Scholar
  6. Lazarou J, Pomeranz BH. Incidence of adverse drug reactions in hospitalized patients. A meta-analysis of prospective studies. JAMA. 1998;279:1200–5.CrossRefGoogle Scholar
  7. Miller CS, Dorreen A, Martel M, Huynh T, Bankun AN. Risk of gastrointestinal bleeding in patients taking non-vitamin K antagonist oral anticoagulants: a systemic review and meta-analysis. Clin Gastroenterol Hepatol. 2017;15:1674–83.CrossRefGoogle Scholar
  8. Ong GKB, Reidy TJ, Huk MD, Lane FR. Clostridium difficile colitis: a clinical review. Am J Surg. 2017;213:565–71.CrossRefGoogle Scholar
  9. Roerig JL, Steffen KJ, Mitchell JE, Zunker C. Laxative abuse: epidemiology, diagnosis and management. Drugs. 2010;70:1487–503.CrossRefGoogle Scholar
  10. Vieth M, Montgomery E. Medication-associated gastrointestinal tract injury. Virchows Arch. 2017;470:245–66.CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Adelaide Medical SchoolUniversity of AdelaideAdelaideAustralia

Personalised recommendations